Kansas, 2024

Hail and Damaging Winds in Kansas, June 7, 2024

June 7, 2024 · NWS GLD · 19 events in 4 counties and zones

During the afternoon to early evening hours a large cluster of thunderstorms developed along a boundary in extreme Southwest Nebraska and Northwest Kansas. The cluster produced primarily hail ranging in size from pea to large apple size across Decatur and Sheridan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon to early evening hours a large cluster of thunderstorms developed along a boundary in extreme Southwest Nebraska and Northwest Kansas. The cluster produced primarily hail ranging in size from pea to large apple size across Decatur and Sheridan counties. The largest hail occurred in Hoxie where numerous windows and windshields were broken. As this cluster moved southeast it began producing wind gusts of 58 to 90 mph in southern Sheridan County and northern Gove County. The strongest measured wind gust was reported southeast of Hoxie while the estimated 90 mph maximum gust produced damage to a shed southwest of the city. A second cluster of storms moved into Sherman County from Colorado and produced nickel to quarter sized hail in/near the town of Kanorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 5:06 PM CST, 9 minutes earlier. Its key messages:

  • Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area.
  • Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
Area forecast discussion, Jun 7, 5:06 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe weather is possible this afternoon and evening with
  hail up to two inches, and wind gusts up to 70 mph. Overall
  storm chances are around 65%. Severe weather is expected to be
  more isolated to scattered, not widespread across the area.

- Another round of severe weather looks likely with 1.5-2 inch
  hail, 60-70 MPH winds, and excessive rain leading to flooding
  concerns.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

&&

.UPDATE...
Issued at 331 PM MDT Fri Jun 7 2024

Storms firing off of the dryline near highway 25 and in western
Cheyenne county in Colorado are in an environment that will
promote explosive growth of storms. This could lead to storms
producing hail around 2 inches in diameter and winds nearing 75
MPH. This has prompted a Severe Thunderstorm Watch to be issued
for a large portion of the CWA.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 106 PM MDT Fri Jun 7 2024

This afternoon, there is a 500mb high pressure system sitting in New
Mexico/Texas with a low pressure system over the Great Lakes. A
shortwave is forming in northeastern Colorado and will move over the
CWA over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, bringing a weak
cold front with it. The FROPA will be leaving eastern Colorado
around 20-21Z, convection is expected to form in its wake.

The convection will continue to fire along/behind the FROPA in
clusters and are generally expected to be elevated across most of
the CWA, as evident with inverted-V soundings. There will be plenty
of instability, around 2,500-3,500 J/kg of MUCAPE and shear will be
plentiful with 40-50 kts of effective wind shear. Hail will be the
primary threat throughout most of the CWA, but winds up to 70-80 MPH
could be possible in the far eastern CWA as storms collapse with
over 1,500 J/kg of DCAPE, potentially as a downburst.

The storms most likely to produce severe weather will be in Kansas,
and along and north of I-70. Storm motion looks to be fairly quick
north of I-70, with 40-60 kts of downshear velocities. Storms look
to leave the area around 6-9Z to the east/northeast.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, only allowing temperatures to cool down to the lower
60s. The cloud cover will stunt warming up tomorrow, too. However
high temperatures tomorrow look to warm into the upper 70s to mid
80s. Temperatures will be the warmest in the southern CWA tomorrow,
which will aid in convective storms.

In the upper and mid levels, tomorrow's setup looks very similar to
today's; a shortwave creating a lee low. The biggest difference will
be the convection looks to occur a couple hours later in the day and
we will have northeasterly moisture return during the day ahead of
the storms. The convective parameters are noticeably different for
tomorrow though. Instabilty is reduced tomorrow, with "only" 2,000-
2,750 J/kg MUCAPE, with a long, skinny CAPE profile, and PWATS over
1.3 inches. Although the instability is a little high for ideal
parameters, the soundings look primed for excessive rainfall and
flooding. Downshear velocity is still around 50 kts, however CAMs
are suggesting this event will turn into a large cluster or MCS
event. These storms could produce hail around 1.5 inches and wind
gusts around 60-70 MPH.

Over the past 12 hours, the models are showing the lee low has
shifted north into the GLD CWA. My confidence is not high (~35%) it
will remain this far north, but will instead shift back south where
it has been showing. With the northern track, Wallace county looks
to be at the highest risk for excessive rainfall, but with the
southern track, Wichita county is the focus. Either way, there is a
risk for excessive rainfall leading to flooding tomorrow. Storms
look to move in around 21Z and last until 9-12Z. Tomorrow's low
temperatures will cool into the mid to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 106 PM MDT Fri Jun 7 2024

This general upper and mid level pattern continues into Tuesday,
giving us a diurnal chance at showers and storms. Monday does look
to have a slightly more developed 500mb low sweeping across the
area, so we will need to keep a close eye on the severe potential
for Monday evening. Sunday and Monday will be cooler with
temperatures remaining in the 70. Tuesday, the cloud cover looks to
break and we will warm into the 80s again

After Tuesday, a ridge looks to extend over the CWA and work to
lower convective chances. This ridge will also usher in hot
temperatures and by Thursday, numerous locations could be looking at
triple digit heat. At the end of the long-term, we are seeing signs
of an upper-level trough cutting into the region that could bring
precipitation and cooler temperatures. Details are not clear yet
about this system, but we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 502 PM MDT Fri Jun 7 2024

Main focus will be on showers and storms across the area which
will remain isolated to scattered. Watching for the potential
for strong to damaging wind gusts at the KGLD terminal as
outflow emanating from cells in northeast Colorado should help
strengthen the showers and storms currently across Kit Carson
county. Supercell to the west of KMCK shouldn't directly impact
the terminal other than lightning being the main threat. Off
and storms look to occur for the majority of the evening. Fairly
good consensus in low stratus affecting each terminal tomorrow
before another round of storms moves in from the west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 7, 3:31 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
331 PM MDT Fri Jun 7 2024

COZ092-KSZ002>004-014>016-027>029-041-042-NEZ080-081-082145-
Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-Hitchcock-Red Willow-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, we expect to see severe thunderstorms
capable of producing hail up to two inches, wind gusts up to 75 mph,
and maybe a brief tornado. Widespread severe weather is not
currently anticipated. A Severe Thunderstorm Watch has been issued
until tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090-091-KSZ001-013-NEZ079-082145-
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon, severe thunderstorms capable of producing hail up to
two inches, wind gusts up to 75 mph, may occur briefly before moving
off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Jun 7, 4:25 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
425 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             7 NNW Stratton          40.24N 101.28W
06/07/2024  M1.00 Inch       Hitchcock          NE   Trained Spotter

            Trained weather spotter, former NWS
            employee, 1.0 inch measured hail at
            40.2421016, -101.2768365 5:05pm ct.

&&

CA
Special weather statement, Jun 7, 4:26 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Fri Jun 7 2024

COZ091-092-072300-
Kit Carson County CO-Cheyenne County CO-
426 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Thurman to 12 miles north of
Haswell. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Flagler around 430 PM MDT.

Other locations in the path of these storms include Seibert.

This includes Interstate 70 in Colorado between mile markers 390 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10285 3861 10279 3861 10317
TIME...MOT...LOC 2226Z 272DEG 35KT 3953 10323 3863 10321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JN
Local storm report, Jun 7, 4:28 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
428 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             4 WNW Trenton           40.19N 101.08W
06/07/2024  E1.50 Inch       Hitchcock          NE   Trained Spotter

            1N Trenton Dam spotter reports lots of pea
            sized hail and a few ping pong sized hail
            stones. 45 MPH gusts too.

&&

CA
Local storm report, Jun 7, 4:37 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
437 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 N Trenton             40.21N 101.00W
06/07/2024  E1.50 Inch       Hitchcock          NE   Trained Spotter

            Pea to sporadic ping pong ball sized hail.
            Ground was becoming decently covered by the
            smaller hail stones. Time is radar
            estimated.

&&

KMK
Special weather statement, Jun 7, 4:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Fri Jun 7 2024

COZ091-072315-
Kit Carson County CO-
449 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIT CARSON COUNTY
THROUGH 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 435 and 439.
 Highway 385 between mile markers 179 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 10230 3927 10205 3926 10205 3911 10221
      3926 10235
TIME...MOT...LOC 2249Z 305DEG 17KT 3925 10228

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Special weather statement, Jun 7, 4:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT Fri Jun 7 2024

COZ091-092-072345-
Kit Carson County CO-Cheyenne County CO-
457 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEYENNE AND KIT CARSON COUNTIES
IN EAST CENTRAL COLORADO THROUGH 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 12 miles southeast of
Thurman to 8 miles southeast of Flagler to 9 miles southwest of Kit
Carson. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Seibert around 500 PM MDT.
  Kit Carson around 505 PM MDT.
  Vona around 515 PM MDT.

Other locations in the path of these storms include Stratton.

This includes Interstate 70 in Colorado between mile markers 390 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10249 3861 10244 3861 10317
TIME...MOT...LOC 2256Z 244DEG 28KT 3949 10302 3918 10299 3870 10295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
June 7, 5:15 PM CST to 5:40 PM CST
Where
Decatur County, 0.32 mi NNW of Dresden
Measured
2.5 in hail
Reported by
Public
Coordinates
39.624, -100.422

Multiple reports from the town of Dresden of hail ranging in size from golf ball to tennis ball with hail accumulating on the ground over a duration of 25 minutes.

Hail, Decatur

When
June 7, 5:15 PM CST to 5:40 PM CST
Where
Decatur County, 1.2 mi W of Dresden
Measured
1 in hail
Reported by
Public
Coordinates
39.619, -100.442

Caller reported hail ranging in size from mostly nickels to a few quarters over a duration of 25 minutes.

Hail, Decatur

When
June 7, 5:22 PM CST
Where
Decatur County, 5.86 mi NE of Kanona
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.858, -100.299

Quarter to ping pong sized hail reported.

Hail, Decatur

When
June 7, 5:24 PM CST
Where
Decatur County, 2.91 mi WNW of Norcatur
Measured
2 in hail
Reported by
Public
Coordinates
39.843, -100.232

Hail, Decatur

When
June 7, 5:30 PM CST
Where
Decatur County, 0.66 mi NW of Norcatur
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.836, -100.189

Multiple reports of half dollar to ping pong ball sized hail in Norcatur.

Hail, Decatur

When
June 7, 5:30 PM CST to 5:35 PM CST
Where
Decatur County, 1.9 mi N of Norcatur
Measured
2.5 in hail
Reported by
Social Media
Coordinates
39.857, -100.176

Lime to tennis ball sized hail occurred at the location over a duration of five minutes. Damage included a broken windshield on a suburban, all west and north facing window screens broken on the house, in addition to several holes in cement siding of house. Over an hour after the storm passed hail was melted to quarter sized or larger.

Hail, Sheridan

When
June 7, 5:30 PM CST
Where
Sheridan County, 0.81 mi NNE of Selden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.541, -100.566

About four or five hail stones the size of golf balls fell in town.

Hail, Sheridan

When
June 7, 5:30 PM CST
Where
Sheridan County, 2.46 mi NW of Seguin
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.358, -100.609

Ping pong ball to golf ball sized hail fell over the location.

Hail, Decatur

When
June 7, 5:32 PM CST to 5:36 PM CST
Where
Decatur County, 4.69 mi NE of Oberlin Muni Arpt
Measured
2.25 in hail
Reported by
Social Media
Coordinates
39.883, -100.474

Hail that was 2.25 inches in diameter fell over a duration of four minutes.

Hail, Sherman

When
June 7, 4:35 PM MST
Where
Sherman County, 0.28 mi NW of Kanorado
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.333, -102.034

Pea to quarter sized hail reported.

Hail, Sheridan

When
June 7, 5:45 PM CST to 6:05 PM CST
Where
Sheridan County, 2.4 mi WNW of Hoxie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.364, -100.471

Hail ranging in size from dime to golf ball fell over a duration of 20 minutes.

Hail, Sheridan

When
June 7, 5:45 PM CST to 6:10 PM CST
Where
Sheridan County, 0.7 mi NW of Hoxie
Measured
3 in hail
Reported by
Public
Coordinates
39.357, -100.440

Multiple reports or large hail ranging from quarter sized to large apple sized over a duration of twenty-five minutes. North facing windows and numerous windshields were broken in town. The unknown depth of accumulating hail created street flooding.

Hail, Sheridan

When
June 7, 5:52 PM CST
Where
Sheridan County, 1.7 mi WNW of Hoxie
Measured
3 in hail
Reported by
Public
Coordinates
39.357, -100.460

Hail, Sherman

When
June 7, 4:55 PM MST
Where
Sherman County, 3.21 mi E of Kanorado
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.329, -101.970

Pea to quarter sized hail was reported on I-70.

Hail, Decatur

When
June 7, 5:58 PM CST
Where
Decatur County, 0.63 mi W of Jennings
Measured
1 in hail
Reported by
Social Media
Coordinates
39.680, -100.292

Thunderstorm Wind, Sheridan

When
June 7, 6:00 PM CST
Where
Sheridan County, 2.48 mi SSW of Hoxie
Measured
78 kt (90 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.316, -100.445

A large metal shed that was anchored with poles cemented into the ground was blown over with pieces tossed into the nearby field. The shed was used to house tractor-trailers.

Hail, Sherman

When
June 7, 5:06 PM MST
Where
Sherman County, 2.73 mi ENE of Kanorado
Measured
1 in hail
Reported by
Social Media
Coordinates
39.343, -101.982

Nickel to quarter sized hail reported.

Thunderstorm Wind, Sheridan

When
June 7, 6:16 PM CST
Where
Sheridan County, 6.31 mi SSE of Hoxie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.262, -100.397

Reported via Ambient weather station Niermeier.

Thunderstorm Wind, Gove

When
June 7, 7:04 PM CST
Where
Gove County, 6.43 mi SW of Grainfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.048, -100.546

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190796, 1190797, 1190798, 1190799, 1190962, 1190963, 1190965, 1190966, 1190964, 1190967, 1190968, 1190969, 1190970, 1190973, 1190977, 1190984, 1190974, 1190986, 1190988.